Hail, Ellis
- When
- April 23, 5:00 PM CST
- Where
- Ellis County, 3 mi N of Catesby
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.543, -99.970
A warm front moved north through Oklahoma during the morning and afternoon of the 23rd bringing with it very warm and moist air. Also, a dryline moved eastward through the Texas panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A warm front moved north through Oklahoma during the morning and afternoon of the 23rd bringing with it very warm and moist air. Also, a dryline moved eastward through the Texas panhandle. Thunderstorms developed over the northeast Texas panhandle and far northwest Oklahoma during the late afternoon hours. Tornadoes were reported over Harper county, with hail also reported in Ellis county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 2:21 PM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 321 PM CDT MON APR 23 2007 .DICUSSION... TWO MAIN CONCERNS THIS AFTERNOON. THE FIRST BEING THE POSSIBILITY OF SEVERE WEATHER TONIGHT AND THE SECOND BEING THE SEVERE WEATHER EVENT PROGGED FOR TOMORROW. TONIGHT...APPEARS BEST CHANCES FOR SEVERE WEATHER ARE ACROSS NW OK NEAREST TO DRYLINE/WARM FRONT INTERSECTION AND WHERE THE NOSE OF THE JET WILL EJECT FROM THE BASE OF THE TROUGH. THIS ACTION MAY MISS OUR COUNTIES TO THE NORTH AND WEST. HOWEVER...OTHER STORMS MAY DEVELOP ACROSS THE TEXAS PANHANDLE AND MOVE INTO WESTERN OKLAHOMA OR NORTH TEXAS LATER THIS AFTERNOON OR TONIGHT. HOWEVER...WITHOUT A CLEAR FOCUS FOR CONVECTION...WHEN AND WHERE CONVECTION WILL DEVELOP/MOVE REMAINS UNCERTAIN. CURRENT THINKING IS STORMS WILL DEVELOP ALONG THE DRYLINE/NEAR THE CAPROCK AND MOVE NORTHEAST. TOMORROW APPEARS TO BE THE BIGGER EVENT. DRYLINE GETS A PUSH OVERNIGHT... HOWEVER... BOTH THE GFS AND NAM SLOW EASTWARD PROGRESS OF THE DRYLINE COMPARED TO PREVIOUS RUNS. THUS...WE HAVE MOVED HIGHEST POPS/CHANCES OF SEVERE WEATHER BACK FARTHER WEST TO ROUGHLY AN ALVA/LAWTON/WICHITA FALLS LINE. FORECAST SOUNDINGS SUGGESTING CAPE VALUES BETWEEN 2500-3500 J/KG...LITTLE CIN AND GOOD SHEAR AS EARLY AS EARLY AFTERNOON. THUS...DEVELOPMENT ALONG THE DRYLINE MAY START AS EARLY AS 18Z. HOWEVER...MODELS ARE ALSO SUGGESTING SOME ONGOING STORMS IN THE MORNING AIDED BY THE LOW LEVEL JET...WHICH MAY HAVE SOME IMPACT ON STORM DEVELOPMENT LATER IN THE DAY. UPPER LOW SCOOTS ALONG/NEAR THE OKLAHOMA/KANSAS BORDER ON WEDNESDAY. HAVE A LINGERING CHANCE OF SHOWERS/STORMS NEAR THE UPPER LOW WHERE WE COULD SEE SOME COLD CORE DEVELOPMENT. AFTER THE UPPER LOW EXITS THE AREA LATE WEDNESDAY THE REST OF THE FORECAST PERIOD REMAINS DRY AS WE BECOME UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE PER 6Z RUN OF THE GFS AND THE EUROPEAN. LATEST RUN OF THE GFS BRINGS ANOTHER SHORT WAVE DOWN FRIDAY INTO SATURDAY. HAVE OPTED NOT TO RUN WITH THIS FEATURE DUE TO THE LACK OF MODEL CONSISTENCY RUN TO RUN AND ERONEOUS CONVECTIVE FEEDBACK. THIS FEATURE WILL HAVE TO BE WATCHED FOR POSSIBLE STORMS THIS WEEKEND. CURRENTLY HAVE 80 DEGREE TEMPS FORECAST. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 67 77 55 67 / 30 60 40 20 HOBART OK 66 78 51 69 / 40 40 30 10 WICHITA FALLS TX 67 80 55 74 / 40 50 30 10 GAGE OK 61 75 45 64 / 60 40 40 20 PONCA CITY OK 64 76 54 63 / 40 60 60 30 DURANT OK 68 76 61 73 / 20 60 60 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/07
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT MON APR 23 2007
OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
600 PM CDT MON APR 23 2007
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
FAR NORTHWEST OKLAHOMA. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL
EXIST THROUGH TONIGHT OVER ALL BUT FAR SOUTHEAST OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS NEAR AND NORTHWEST OF A LINE
EXTENDING FROM ALVA...TO WOODWARD...TO CHEYENNE. THE SLIGHT RISK
AREA COVERS ALL OF WESTERN NORTH TEXAS AND OKLAHOMA LOCATIONS WEST
OF A LINE EXTENDING FROM PONCA CITY...TO SHAWNEE...TO MADILL.
TIMING...
THE MOST LIKELY TIME FOR SIGNIFICANT SEVERE WEATHER IS FROM EARLY
THIS EVENING THROUGH ABOUT MIDNIGHT...MAINLY ACROSS THE MODERATE
RISK AREA. HOWEVER...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL
ALSO BE POSSIBLE THIS EVENING ACROSS OTHER AREAS OF WESTERN OKLAHOMA.
IMPACTS...
THE PRIMARY HAZARDS WILL BE GOLFBALL-SIZE HAIL AND WIND GUSTS TO
70 MPH. TORNADOES WILL ALSO BE POSSIBLE THIS EVENING ACROSS THE
MODERATE RISK AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER
THROUGH THE EVENING.
DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED THIS EVENING
FROM THE TEXAS PANHANDLE INTO PARTS OF WESTERN OKLAHOMA ALONG AND
EAST OF A DRY LINE WHICH EXTENDED SOUTHWARD THROUGH CENTRAL PARTS OF
THE TEXAS AND OKLAHOMA PANHANDLES. THE STRONG DEEP LAYER SHEAR AND
FAVORABLE INSTABILITY WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT
THROUGH THE EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN
THREATS ALTHOUGH TORNADOES WILL BE POSSIBLE THROUGH THE EVENING
HOURS...ESPECIALLY OVER NORTHWEST PARTS OF OKLAHOMA...AS A LOW-LEVEL
JET INCREASES AND INTERACTS WITH DISCRETE STORMS.
OTHER THUNDERSTORMS DEVELOPING NEAR THE DRYLINE BETWEEN MIDLAND AND
LUBBOCK WILL MOVE NORTHEASTWARD TOWARD WESTERN NORTH TEXAS THIS
EVENING. THESE THUNDERSTORMS ARE BEING AIDED BY AN UPPER LEVEL
DISTURBANCE MOVING NORTHEASTWARD OUT OF NORTHERN MEXICO. THESE
STORMS MAY MOVE INTO WESTERN PORTIONS OF NORTH TEXAS LATER TONIGHT.
INSTABILITY AND STRONG VERTICAL SHEAR WILL ALSO BE FAVORABLE FOR
DEVELOPMENT OF SEVERE THUNDERSTORMS. LARGE HAIL AND STRONG WINDS
WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON TUESDAY OVER
AREAS NEAR AND EAST OF A LINE EXTENDING FROM ALVA...TO
WEATHERFORD...TO WICHITA FALLS. A SLIGHT RISK AREA COVERS LOCATIONS
WEST OF THIS MODERATE RISK.
STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING EARLY TUESDAY MORNING
OVER THE MODERATE AND SLIGHT RISK AREAS...BUT THE MOST SIGNIFICANT
SEVERE WEATHER IS EXPECTED FROM LATE MORNING THROUGH THE AFTERNOON
HOURS IN THE MODERATE RISK AREA. THE MAIN HAZARDS ACROSS THE SLIGHT
RISK AREA WILL BE QUARTER SIZE HAIL AND 60 MPH WINDS...WHILE TENNIS
BALL SIZE HAIL...WIND GUSTS IN EXCESS OF 70 MPH...AND TORNADOES...
WILL BE POSSIBLE IN THE MODERATE RISK. IN ADDITION...FLASH FLOODING
TYPE RAINS WILL BE POSSIBLE NEAR AND EAST OF THE INTERSTATE 35
CORRIDOR TUESDAY AFTERNOON AND EVENING.
THUNDERSTORMS MAY REDEVELOP ACROSS NORTHERN OKLAHOMA WEDNESDAY
AFTERNOON AS THE MAIN UPPER-STORM MOVES OVER THAT AREA...WITH
MARGINALLY SEVERE-SIZED HAIL THE MAIN CONCERN.
OTHER HAZARDOUS WEATHER...
THE FIRE DANGER MAY REACH CRITICAL LEVELS TUESDAY AFTERNOON WEST OF
THE DRYLINE...AS STRONG WINDS...LOW HUMIDITIES...AND WARM
TEMPERATURES DEVELOP.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
11/02SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 510 PM CDT MON APR 23 2007 OKZ004-009-232230- HARPER OK-ELLIS OK- 510 PM CDT MON APR 23 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF MAY AT 509 PM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL IS LIKELY WITH THIS STORM BETWEEN GAGE AND MAY. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP. BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 522 PM CDT MON APR 23 2007 OKZ004-009-232245- HARPER OK-ELLIS OK- 522 PM CDT MON APR 23 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. STRONG THUNDERSTORMS WERE LOCATED 5 MILES SOUTH OF MAY...AND NEAR GAGE...AND 15 MILES SOUTHWEST OF CATESBY AT 522 PM CDT... MOVING NORTHEAST AT 35 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY WAS INCREASING...AND SEVERE WEATHER COULD DEVELOP RAPIDLY. BURKE
The Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
2 hail, 2 tornado. Local standard time, as filed.
An NWS cooperative observer and media chasers observed a small tornado that touched down briefly about 8 miles south-southwest of Buffalo. No damage was reported.
Hail fell for approximately 10 minutes.
An off-duty NWS meteorologist observed a tornado approximately 4 miles northeast of Laverne. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2007Every state in 2007This day in weather historyThe tornado archive for Oklahoma, 2007Warnings in Oklahoma, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30154, 30543, 30155, 30544.